Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Louisville, KY

February 28, 2021Franklin County, Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this areal flood warning at Feb 28, 2021, 9:25 AM EST for Franklin County, Harrison County, Scott County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2021, 9:25 AM EST (14:25 UTC)
Expired
Feb 28, 2021, 12:30 PM EST
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, KY, Harrison County, KY, Scott County, KY

The radar

The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:48 AM ESTFLOOD3 Sw Davis, KYDOUBLE CULVERT RD AND ROGERS GAP RD IMPASSABLE DUE TO HIGH WATER.
Feb 28, 9:53 AM ESTFLOOD1 E Sadieville, KYLUKE ROAD IMPASSABLE DUE TO HIGH WATER AT EAGLE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WGUS43 KLMK 281425
FLWLMK

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Louisville KY
925 AM EST Sun Feb 28 2021

KYC073-097-209-281730-
/O.NEW.KLMK.FA.W.0002.210228T1425Z-210228T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KY-Harrison KY-Scott KY-
925 AM EST Sun Feb 28 2021

The National Weather Service in Louisville has issued a

* Flood Warning for...
  Franklin County in central Kentucky...
  Harrison County in central Kentucky...
  Scott County in central Kentucky...

* Until 1230 PM EST.

* At 925 AM EST, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding has been reported near Cynthiana and in 
  northwestern Scott County, and is expected to begin in other 
  locations.

Some locations that will experience flooding include...
  Georgetown, Frankfort, Cynthiana, Breckinridge, Stamping Ground, 
  Sadieville, Berry, Double Culvert, Mallard Point and Biddle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely and have them relay your report to the National 
Weather Service in Louisville.

&&

LAT...LON 3836 8492 3835 8475 3849 8456 3851 8449
      3854 8448 3854 8443 3857 8441 3858 8421
      3854 8421 3856 8417 3850 8418 3850 8416
      3843 8413 3828 8444 3824 8443 3819 8473
      3819 8472 3813 8488 3815 8501

$$

RAS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 7:01 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 7:01 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
701 AM EST Sun Feb 28 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 700 AM EST Sun Feb 28 2021

Sfc warm front continues to lift north and is now approaching I-64.
Widespread moderate to locally heavy rain and scattered elevated
storms are ongoing across northern KY and southern IN. The nose of a
50-55 kt southwesterly LLJ is impinging on the boundary in western
Kentucky and southwestern Indiana, resulting in extreme low level
moisture transport. PW maximum of 1.6 inches is near the
Ohio/Mississippi confluence, and the LLJ will continue to advect
higher PW values into central KY.

South of the warm front, MUCAPE is >500 J/kg and sfc dewpoints are
already in the lower 60s. Increasing instability will favor more
organized convection between 7-11 am est. The deep SW flow in place
is also largely parallel to the orientation of the thunderstorms
currently along the Ohio River, so this will favor training
convection and excessive rainfall. Expect the flash flood threat to
increase through mid to late morning from southern Indiana south to
the Western Kentucky Pkwy due to persistent heavy rain rates already
around 1"/hr in localized pockets.

&&

.Short Term...(Today and tonight)
Issued at 410 AM EST Sun Feb 28 2021

...Heavy Rainfall With Potentially Strong Storms Possible Today...

The main focus today will be the potential for heavy rainfall that
could lead to possible flooding across the Bluegrass. To start the
period, stalled surface boundary will be located just north of the
Ohio River into southern Indiana, putting all of our CWA in the warm
sector. Temperatures have already warmed into the mid 50s to near 60
across southern KY with dewpoint values ranging from the low/mid 50s
across northern KY to low 60s across the south. Strong moisture
transport continues into KY with record setting PWAT values between
1.2 to 1.4 inches across the state. A strong LLJ currently off to
our west moving cross southern IL will work into KY between 12z to
16z inducing WAA precipitation along and north of the parkways. Due
to the aforementioned conditions (PWATs, dewpoints, warm
temperatures) already in place we will have very efficient rainfall
and decent rainfall rates producing flash flooding issues.

By later today, models are starting to suggest at good warming later
this afternoon with afternoon temperatures soaring into the upper
60s to even low 70s with dewpoints reaching the low 60s. While
clouds are expected to remain over the region today there will be
enough instability that convection is still likely. Strong storms
are possible later this afternoon with most of KY in the SPC
marginal risk for severe weather while there is a slight risk for
the counties along the KY/TN border. The main threat with any storms
today would be damaging winds. Any thunderstorm will also produce
locally heavy rain leading to additional hydro issues like flash
flooding, especially in areas that have seen significant rainfall
over the last 24 to 36 hours.

QPF amounts today could range from 1 to 3 inches with localized
amounts approaching 4 where we see more persistent bands of
precipitation.

Cold front starts to push across the county warning area later this
evening and overnight pushing the precipitation off to the
southeast. Most of the instability will have moved out of the area
with just generally light rain showers during the overnight hours.

.Long Term...(Monday through Saturday)
Issued at 320 AM EST Sun Feb 28 2021

Fortunately, the long term forecast beginning Monday looks much
drier than the current soggy pattern. Low-level CAA and NW flow will
be in place Monday morning post-fropa. Significant dry air advection
occurs Monday in the mid-levels, but lingering stratus as well as a
cirrus shield should keep skies mostly cloudy to begin the day.
Southern IN should be seeing a clearing trend by mid to late
morning, while central KY sees a gradual clearing trend from north
to south through the afternoon and evening hours. Temperatures will
dip into the mid 30s to mid 40s Monday morning, and afternoon
readings will likely recover into the upper 40s to lower 50s.

1030 mb sfc high builds in from the northwest Mon night, centered
over IL/IN. Winds turn from the NW to NE early Tue. Tue morning will
be chilly with lows in the mid 20s to around 30. Tue will feature
some sunshine with increasing clouds late in the day. Highs should
reach the mid 40s to lower 50s.

Latest trend with the 28.00z guidance is to suppress the Tue night
upper level shortwave and mid-level closed low further south. A
slightly slower trend appears to allow a northern stream shortwave
trough suppress the mid-level closed low near the TN/AL border Tue
night. Have lowered PoPs and QPF as a result, and southern KY has
the best chance at light rain. Lows Tue night should range through
the 30s. Wednesday looks quiet with modest height rises in the wake
of the southern stream low. Highs Wed will likely reach the mid 50s
for most.

Medium-range guidance suggest the development of a deep upper trough
over the Great Lakes and Northeast Thu into the weekend, but sfc
high pressure moving across the Ohio Valley during that time keeps
us dry. Thursday should be the nicest day with sunshine and highs
around 60 possible. The deep upper low dropping south across the
eastern Great Lakes and Northeast may suppress low-level thicknesses
and lead to a cooling trend Fri and Sat.

&&

.Aviation...(12Z TAF Issuance)
Issued at 655 AM EST Sun Feb 28 2021

Radar showing heavy to moderate rain across the I-64 corridor from
HNB, SDF to LEX. There was even some thunder around SDF/HNB at the
start of the period. Strong LLJ of 50-60kts will begin to work
across KY this morning providing some LLWS from HNB over to LEX.
This will also to continue to generate more precipitation from BWG
to SDF along with potential for isolated thunderstorms embedded in
these heavy rain showers. Expect rain for the bulk of the TAF period
with conditions ranging from MVFR to IFR and occasionally down to
LIFR due to VIS/CIG from heavier rain and thunderstorms.

Winds will be out of the southwest between 10-15kts for most of the
day and likely gust to around 25kts at times, higher gusts are
possible near any passing thunderstorm.

Cold front will being to work through later this evening and we will
see winds shift from the southwest to the west later this evening
and then out of the northwest overnight. Precipitation will slowly
taper off from the northwest to the southwest overnight into Monday
morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Monday morning for INZ083-084-089>092.

KY...Flood Watch through Monday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

&&

Mesoscale...EBW
Short Term...BTN
Long Term...EBW
Aviation...BTN
Hazardous weather outlook, Feb 28, 4:13 AM EST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
413 AM EST Sun Feb 28 2021

INZ083-084-089>092-KYZ023>040-045-010915-
Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-
Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-
Shelby-Franklin-Scott-Spencer-Anderson-Woodford-Nelson-
Including the cities of Jasper, English, Tell City, Corydon,
New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, and Bardstown
413 AM EST Sun Feb 28 2021 /313 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally torrential rainfall which could
result in flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rivers will be rising...with the Green, Kentucky, Licking, have the
greatest threat of going into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

INZ076>079-010915-
Orange-Washington-Scott-Jefferson-
Including the cities of Paoli, Salem, Scottsburg, and Madison
413 AM EST Sun Feb 28 2021

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally heavier rainfall which could
result in flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night.

KYZ041>043-046>049-053>057-061>067-070>078-081-082-010915-
Fayette-Bourbon-Nicholas-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
413 AM EST Sun Feb 28 2021 /313 AM CST Sun Feb 28 2021/

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Several waves of moderate rainfall are expected through Sunday
evening. Some of it could be locally torrential rainfall which could
result in substantial flooding.

A few stronger thunderstorms this afternoon and early evening could
also produce some damaging winds...with the best chance south of the
Cumberland Parkway.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive rainfall and runoff could lead to flooding. Rivers such as
the Green, Kentucky, and Licking, have the greatest threat of going
into flood.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rainfall amounts and
flooding through Sunday night, as well as any damaging winds this
afternoon and evening.

JDG

In the hours before

Local storm report, Feb 28, 8:18 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            1 SSW CROPPER           38.30N 85.12W
02/28/2021                   SHELBY             KY   AMATEUR RADIO

            6500 BLOCK OF CROPPER ROAD IMPASSABLE DUE TO
            HIGH WATER. WATER RESCUE IN PROGRESS.

&&
Local storm report, Feb 28, 8:19 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            1 ENE SHELBYVILLE       38.22N 85.21W
02/28/2021                   SHELBY             KY   AMATEUR RADIO

            300 BLOCK OF EMINENCE PIKE IS NOT PASSABLE
            DUE TO WATER OVER THE ROADWAY.

&&
Local storm report, Feb 28, 8:20 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            3 ESE TODDS POINT       38.27N 85.30W
02/28/2021                   SHELBY             KY   AMATEUR RADIO

            1100 BLOCK OF ANDERSON LANE IS IMPASSABLE
            DUE TO HIGH WATER. WATER RESCUE IN PROGRESS.

&&
Local storm report, Feb 28, 8:22 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
822 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLOOD            2 NW SHELBYVILLE        38.24N 85.27W
02/28/2021                   SHELBY             KY   AMATEUR RADIO

            1600 BLOCK OF HARRINGTON MILL ROAD IS
            IMPASSABLE DUE TO HIGH WATER OVER ROADWAY.

&&
Local storm report, Feb 28, 8:33 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     FLOOD            2 N BAGDAD              38.30N 85.05W
02/28/2021                   SHELBY             KY   AMATEUR RADIO

            JACKSONVILLE RD & ELMBURG RD IMPASSIBLE DUE
            TO WATER OVER ROADWAY.

&&

CJP
Local storm report, Feb 28, 9:24 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
924 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLOOD            CYNTHIANA               38.39N 84.30W
02/28/2021                   HARRISON           KY   TRAINED SPOTTER

            GRAYS RUN IN CYNTHIANA IS OUT OF ITS BANKS.
            ON THE SOUTH SIDE LOOKING TOWARD TOWN ON
            RIVER ROAD.

&&

CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:16 PM ESTSpecial Weather StatementLMKClinton44 min
Feb 27, 11:01 PM ESTAreal Flood AdvisoryLMKClinton119 min
Feb 28, 5:20 AM ESTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Hancock, Jefferson, Meade, Ohio and 2 more3 hr
Feb 28, 8:09 AM ESTAreal Flood WarningLMKBullitt, Jefferson, Shelby, Spencer4 hr
Feb 28, 8:30 AM ESTAreal Flood AdvisoryLMKBreckinridge, Hancock, Henry, Meade, Oldham, Trimble4 hr
Feb 28, 10:27 AM ESTAreal Flood WarningLMKButler, Edmonson, Logan, Simpson, Warren6 hr
Feb 28, 10:31 AM ESTSpecial Weather StatementLMKWarren29 min
Feb 28, 10:33 AM ESTRiver Flood WarningLMKHardin, Nelson5 days
Feb 28, 10:35 AM ESTRiver Flood AdvisoryLMKBullitt25 hr
Feb 28, 10:38 AM ESTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren22 min
Feb 28, 10:41 AM ESTRiver Flood WarningLMKWarren45 hr
Feb 28, 10:43 AM ESTRiver Flood AdvisoryLMKWarren17 hr
Feb 28, 10:48 AM ESTRiver Flood WarningLMKHart4 days
Feb 28, 10:49 AM ESTRiver Flood WarningLMKButler, Warren8 days
Feb 28, 10:51 AM ESTRiver Flood WarningLMKButler, Muhlenberg, Ohio11 days
Feb 28, 10:54 AM ESTRiver Flood WarningLMKOhio21 days
Feb 28, 10:55 AM ESTFlash Flood WarningLMKButler, Logan, Warren8 hr
Feb 28, 10:58 AM ESTRiver Flood WarningLMKFranklin42 hr
Feb 28, 10:59 AM ESTRiver Flood WarningLMKClark, Madison6 days
Feb 28, 11:00 AM ESTRiver Flood WarningLMKGarrard, Jessamine6 days
Feb 28, 11:01 AM ESTRiver Flood WarningLMKGarrard, Jessamine, Mercer6 days
Feb 28, 11:02 AM ESTRiver Flood WarningLMKAnderson, Franklin, Woodford7 days
Feb 28, 11:04 AM ESTRiver Flood WarningLMKCarroll, Henry, Owen8 days
Feb 28, 11:06 AM ESTAreal Flood WarningLMKBreckinridge, Bullitt, Grayson, Hardin, Nelson, Spencer6 hr
Feb 28, 11:06 AM ESTRiver Flood WarningLMKBourbon48 hr
Feb 28, 11:39 AM ESTAreal Flood WarningLMKBarren, Green, Hart, Metcalfe, Taylor6 hr
Feb 28, 11:47 AM ESTRiver Flood WarningLMKNicholas, Robertson21 days
Feb 28, 11:48 AM ESTRiver Flood WarningLMKHarrison26 hr
Feb 28, 11:55 AM ESTAreal Flood WarningLMKBreckinridge, Bullitt, Jefferson, Meade, Oldham, Shelby and 1 more6 hr
Feb 28, 12:20 PM ESTAreal Flood WarningLMKFranklin, Harrison, Scott, Shelby6 hr
Feb 28, 2:15 PM ESTSpecial Weather StatementLMKLogan30 min
Feb 28, 3:23 PM ESTSpecial Weather StatementLMKBarren37 min
Feb 28, 3:43 PM ESTFlash Flood WarningLMKBoyle, Casey, Garrard, Lincoln, Madison6 hr
Feb 28, 3:47 PM ESTFlash Flood WarningLMKBarren, Edmonson, Green, Hart, Larue, Marion and 3 more6 hr
Feb 28, 5:20 PM ESTAreal Flood WarningLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more6 hr
Feb 28, 6:07 PM ESTSpecial Weather StatementLMKRussell38 min
Feb 28, 6:19 PM ESTSpecial Weather StatementLMKHancock41 min
Feb 28, 6:40 PM ESTFlash Flood WarningLMKButler, Logan, Warren4 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.